Illinois, 2015Winter Storm in Illinois, November 20 to 21, 2015
November 20 to 21, 2015 · NWS ILX · 3 events in 3 counties and zones
Low pressure tracked from near Kansas City during the evening of November 20th into the Ohio River Valley by the morning of November 21st. Since the atmosphere was initially warm, the precipitation started as rain across much of the area, then gradually changed to snow during the morning of the 21st as colder air arrived in the wake of the storm system.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracked from near Kansas City during the evening of November 20th into the Ohio River Valley by the morning of November 21st. Since the atmosphere was initially warm, the precipitation started as rain across much of the area, then gradually changed to snow during the morning of the 21st as colder air arrived in the wake of the storm system. The highest accumulations occurred where rain changed to snow fastest, generally along and north of the I-74 corridor. 4 to 6 inches of snow fell along a Peoria to Watseka line...and as much as 8 to 10 inches accumulated along and northwest of a Galesburg to Bradford line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Nov 20, 8:41 PM CST, 19 minutes earlier.
Area forecast discussion, Nov 20, 8:41 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Lincoln IL
841 PM CST FRI NOV 20 2015
.UPDATE...
ISSUED AT 830 PM CST FRI NOV 20 2015
Forecast looking on track for the rest of this evening with the
rain slowly spreading into east central IL, with a changeover
to snow occurring over our far northern counties.
00z ILX sounding continues to indicate a very dry air mass in
place below 700 mb early this evening. Strong low and mid level
warm advection pattern ahead of the main upper level wave has
produced this lead band of rain with isolated convection seen over
parts of east central Missouri. Forcing aloft is sufficient enough
to moisten the low levels rather quickly this evening producing
some significant evaporative cooling as the temp-dew point spreads
were rather large this afternoon. The rain has gone over to snow
in Altona in far northern Knox county with a temperature there of
32 degrees, with most other locations to the south still well in
the 40s. In fact, the latest surface analysis showing the dew
points over parts of west central and central Illinois were rising
into the lower 30s over the past few hours.
Quick look at the 00z Nam-Wrf suggests the strong forcing/lift
associated with the amplified 500 mb trof will be during the
morning hours of Saturday. Most of the short term model soundings
were rather warm in the low levels of the atmosphere thru about
09z before the stronger forcing coincides with the deeper moisture
to produce a steady precip pattern over our area. Low level flow
until then will be out of a southeast to east direction, not very
conducive to a quick changeover to snow. However, after 09z, the
RAP soundings suggest winds back more into a northeast to north
direction which would suggest a quick change to snow further east
and southeast of the IL River valley. That is what is currently
reflected in the ZFP, so other than some minor tweaks to precip
timing and with hourly temperatures, no major changes being made
to the grids. Have already sent out an update earlier this evening
to address the precip timing out west this evening, so no additional
ZFP update will be needed at this time.
&&
.SHORT TERM...(Tonight)
ISSUED AT 300 PM CST FRI NOV 20 2015
20z/2pm surface analysis continues to show a ridge of high pressure
extending from the Upper Midwest into the Ohio River Valley, while a
1010mb low gets organized over south-central Nebraska. Light snow
has developed in advance of the low as far east as central Iowa:
however, it is having a hard time spreading further eastward due to
a dry airmass in place beneath the ridge axis. Current surface
dewpoints across the KILX CWA are only in the teens and 20s, and
forecast soundings suggest the airmass will only slowly moisten from
the top-down as the day progresses. 19z run of the Rapid Refresh
model shows light precipitation arriving in the Illinois River
Valley between 6 and 9pm, then gradually spreading eastward to the
Indiana border toward dawn Saturday. If this solution pans out,
much of the Wabash River Valley will remain dry through the entire
night. Precipitation type will be a bit tricky, as surface
temperatures will initially be warm enough to support rain. However,
as evaporative cooling of the dry mid/low levels takes place, a
transition from rain to snow will occur from mid evening through the
overnight hours. Based on NAM/Rapid Refresh soundings, will include
a mix of rain/snow as far east as a Bloomington to Springfield line
by midnight...then further south/east to a Danville to Taylorville
line by dawn. The mixed precip will become all snow along/north of
a Rushville to Bloomington line overnight. Snowfall totals through
12z Saturday will range from around 1 inch along a Rushville to
Bloomington line...to 2 to 3 inches north of the Peoria area. Since
this will be the first snow of the upcoming winter season, decided
to add another row of counties to the Winter Weather Advisory to
include Fulton, Tazewell, and McLean.
.LONG TERM...(Saturday through Friday)
ISSUED AT 300 PM CST FRI NOV 20 2015
Complicated forecast continuing into tomorrow morning with the
winter storm continuing the snow fall roughly north of a line from
Rushville to Champaign...ending from west to east by noon. Areas in
central and southeastern Illinois will see a slow end to the rain as
well as colder air moves in behind the system. Whereas the bulk of
the snow will fall before 6 am, some additional accumulations will
fall through noon, particularly along and north of I-74 from
Galesburg to Bloomington/Normal. Winds will pick up out of the
northwest becoming somewhat breezy and dropping the temperatures
through the afternoon. Some blowing snow will be possible,
especially in open areas...but the majority of the snow will be
heavy and wet early on, and affected by partial melting.
Cold air moving into the region overnight with clearing skies, and
by Sunday morning, temperatures will drop into the single digits and
teens. Brisk winds in the morning will result in wind chills
dropping to -3C to 11C range. Sundays high temperatures will
struggle into the 30s, with areas in the north and nearer to any
remaining snow will have a hard time reaching the freezing mark. But
Sunday night the high pressure ridge axis will drift to the east and
southerly flow will kick back in, ushering warmer air into the
region and starting to slowly erode any remaining snow.
Southwesterly flow aloft assists the warm up with the next system
digging into the desert SW and amplifying the pattern across the
CONUS. Big question for the first part of the week will be how much
of the snow remains in the northern tier of the state. For now,
temperatures start on a warming trend that will continue through the
holiday. By Wednesday and Thursday, temps are above freezing through
the overnight as well and the next system lays out a boundary across
the region, providing a focus for plenty of rain in the Midwest in
time for holiday travel. So far the models are keeping rain
prolonged through Thanksgiving and into Friday. Cold air will move
in again behind the system, with chilly temperatures back for next
weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
ISSUED AT 525 PM CST FRI NOV 20 2015
Timing of precip into the forecast area and initial affects
on cigs the main challenge this evening, and then precip
type and changeover late tonight as a storm system shifts
south of the area. Rain has started over far western Il
and expect this light rain to gradually work its way
east this evening. However, forecast soundings continue
to show a very dry atmosphere in place in the low levels
so that will initially retard the eastward push to the
rain actually reaching the ground but will include at
least a VCSH across our west early this evening with the
main threat for rain and snow coming in later this evening
up in PIA and after midnight in BMI. RUC forecast soundings
continue to suggest the changeover to snow in PIA around
the midnight hour and between 08-10z at BMI with areas further
south seeing mostly rain until Saturday morning.
With the strongest lift moving across our area tomorrow morning
there looks to be a period of IFR cigs and vsbys in snow across
the north, with a changeover to light snow further south as our
easterly winds tonight range from 10 to 15 kts with occasional
gusts around 20 kts, shift into the north and northwest at 15
to 25 kts with a few gusts approaching 30 kts into the afternoon
hours.
&&
.ILX Watches/Warnings/Advisories...
Winter Weather Advisory until noon CST Saturday for ILZ027>031-
036>038.
&&
UPDATE...Smith
SHORT TERM...Barnes
LONG TERM...HJS
AVIATION...Smith
Hazardous weather outlook, Nov 20, 3:21 PM CST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
321 PM CST FRI NOV 20 2015
ILZ027>031-036>038-211200-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
321 PM CST FRI NOV 20 2015
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
NOON CST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
A MIX OF RAIN AND SNOW WILL DEVELOP ACROSS THE AREA THIS EVENING,
THEN WILL TRANSITION TO ALL SNOW OVERNIGHT. MOTORISTS ARE ADVISED
TO DRIVE WITH CAUTION...AS ROADS MAY BECOME SLUSHY AND SLICK LATE
TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW WILL TAPER OFF BY MIDDAY SATURDAY...WITH TOTAL SNOW
ACCUMULATIONS OF 1 TO 3 INCHES ALONG A CANTON TO BLOOMINGTON
LINE...3 TO 4 INCHES IN THE PEORIA AREA...AND 5 TO 6 INCHES ALONG
AND NORTH OF A GALESBURG TO LACON LINE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ040>055-211200-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-DOUGLAS-LOGAN-MACON-MASON-MENARD-
MORGAN-MOULTRIE-PIATT-SANGAMON-SCHUYLER-SCOTT-VERMILION-
321 PM CST FRI NOV 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
LIGHT RAIN WILL DEVELOP ACROSS THE AREA THIS EVENING, THEN WILL
TRANSITION TO A RAIN AND SNOW MIX OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A MIX OF RAIN AND SNOW WILL TAPER OFF AND COME TO AN END BY EARLY
SATURDAY AFTERNOON. LITTLE OR NO SNOW ACCUMULATION IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ056-057-061>063-066>068-071>073-211200-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER-
LAWRENCE-RICHLAND-SHELBY-
321 PM CST FRI NOV 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MINOR FLOODING ALONG THE LITTLE WABASH RIVER NEAR CLAY CITY WILL
CONTINUE THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
BARNES
Winter Storm, Knox
- When
- November 20, 9:00 PM CST to November 21, 1:00 PM CST
- Where
- Knox forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.932, -90.213 (the zone’s center; the record gives no point)
Numerous weather observers reported 6 to 10 inches of snow across the northern half of Knox County, including 10.0 in Altona, 7.8 in Knoxville, and 7.5 1 mile north of Abingdon. The early season heavy snow caused numerous traffic accidents due to snow-covered and hazardous roadways.
Winter Storm, Marshall
- When
- November 20, 9:00 PM CST to November 21, 3:00 PM CST
- Where
- Marshall forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.033, -89.345 (the zone’s center; the record gives no point)
Numerous weather observers reported 6 to 8 inches of snow across Marshall County, including 6.8 in Hopewell and 6.4 6 miles west of Sparland. The early season heavy snow caused numerous traffic accidents due to snow-covered and hazardous roadways.
Winter Storm, Stark
- When
- November 20, 9:00 PM CST to November 21, 2:00 PM CST
- Where
- Stark forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.093, -89.797 (the zone’s center; the record gives no point)
Numerous weather observers reported 8 to 9 inches of snow across Stark County, including 8.6 in Bradford. The early season heavy snow caused numerous traffic accidents due to snow-covered and hazardous roadways.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Iowa, November 20 to 21, 201531 events
- Winter Storm and Winter Weather in Wisconsin, November 20 to 21, 201516 events
- Winter Storm in Iowa, November 20 to 21, 201516 events
- Heavy Snow and Winter Weather in South Dakota, November 20, 201515 events
- Heavy Snow in Illinois, November 20 to 21, 201513 events
- Heavy Snow in Iowa, November 20, 201511 events
- Winter Storm in Illinois, November 20 to 21, 20159 events
- Heavy Snow in Iowa, November 20 to 21, 20157 events
- Heavy Snow and Winter Weather in Minnesota, November 20, 20153 events
- Blizzard and High Wind in Alaska, November 20 to 21, 201557 kt wind · 2 events
- Heavy Snow in Nebraska, November 20, 20152 events
- High Wind in Wyoming, November 20, 201550 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608377, 608378, 608379.